Georgia, 2014

Damaging Wind in Georgia, June 16, 2014

June 16, 2014 · NWS TAE · 1 event in 1 county or zone

An isolated severe storm developed near Albany and downed a large tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated severe storm developed near Albany and downed a large tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 16, 1:11 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 1:11 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
211 PM EDT Mon Jun 16 2014

.Near Term [Through Today]...

As of 18Z, scattered showers and thunderstorms had begun developing
along and near the surface trough and convergence zone in the
eastern sections of our forecast area - particularly in SC GA. Model
guidance - both global and convection-allowing - is still in good
agreement that convection will fill in across the Florida Big Bend
region between 18-00Z. Therefore, 60-70% PoPs have been maintained
in that area. Isolated-scattered showers and storms are expected
elsewhere. In general, the main threat with any storms should be
heavy rainfall and lightning. Where some thunderstorms manage to
train or move very slowly, localized rainfall totals up to 2-4" will
be possible. One or two strong storms with gusty winds can't be
ruled out, but in general the threat of severe weather is fairly low
for the rest of this afternoon and this evening. There is also good
agreement amongst the various computer models for a general westward
progression of convection with time - numerous storms in the eastern
parts of the area 18-22Z will begin to consolidate and move west,
diminishing in the 22-02Z timeframe. The PoP forecast follows this
general trend through the evening.

.Short Term [Tonight Through Wednesday Night]...

The area of high 500 mb heights over much of the Southeast will
continue to be centered over the TN area. A north-south oriented
trough will translate slowly westward across the FL Peninsula
Wednesday and Wednesday night. The GFS, and to a lesser extent the
ECMWF, forecast a much drier airmass over our region Tuesday and
Wednesday. The driest of the days appears to be Tuesday, when the
PoP will generally be around 20% (below climo of 40%). With
increasing moisture later in the day on Wednesday, the PoP will be
in the 20-30% range. Highs will be in the mid 90s, lows in the lower
70s.

.Long Term [Thursday Through Monday]...

Through Saturday there will be an east-west oriented ridge at
500 mb over the Southeast, and a broad, north-south oriented trough
over the eastern Gulf of Mexico. Both of these features will
dissipate over the weekend as a broad long wave trough develops over
the Upper Midwest and Northeast. At the surface, the western
periphery of the Bermuda ridge will gradually shift from our north
on Thursday, to our south (over the FL Peninsula) over the weekend.
Both the GFS and ECMWF depict a larger, stronger 500 mb trough than
24 hours ago, and show more deep layer moisture as well. While they
differ on just how moist and exactly where the highest moisture will
be, this new development implies slightly higher PoPs and slightly
cooler high temperatures than what we were forecasting previously.
We are now forecasting near-climo PoPs (around 40%) through the
period, with highs in the mid 90s and lows in the lower 70s. Despite
the increased influence of the 500 mb trough, the PoPs will still
follow the normal summer diurnal cycle.

&&

.Aviation...
[Through 18Z Tuesday] While VFR conditions should prevail for much
of the forecast period, IFR VIS is likely in heavier showers and
thunderstorms this afternoon and early this evening. +TSRA and IFR
VIS would be most likely to affect TLH, VLD, and ECP and mainly
between 18-00Z. Some storms could produce some gusty winds, and for
now we've included gusts in the TEMPO groups 20-30 knots.

&&

.Marine...

A high pressure ridge will remain near, but just north of of the
coastal waters through much of the work week. Winds will be light,
and mostly out of the northeast or east overnight, then veer to the
southeast during the morning. Winds will become onshore and increase
slightly near the coast each afternoon from the strong heating of
the land. Waves will be 2 ft or less.

&&

.Fire Weather...

No red flag conditions are expected through the period.

&&

.Hydrology...

Seabreeze showers and thunderstorms in the Florida Big Bend and
South Central Georgia are expected to bring widespread 0.25 to 0.5
inch of rain today with locally higher amounts of 2- 4 inches
possible. All area rivers are below flood stage so these amounts
will not have a significant effect on river levels.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  95  72  94  71 /  40  10  10  10  10
Panama City   74  90  75  89  75 /  30  20  10  20  10
Dothan        72  96  72  95  73 /  30  10  10  20  10
Albany        71  96  71  95  72 /  30  10  10  10  10
Valdosta      69  96  68  94  69 /  20  10  10  10  10
Cross City    69  93  69  92  68 /  30  20  20  30  20
Apalachicola  72  88  74  88  73 /  30  10  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...LAMERS
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...LAMERS
MARINE...FOURNIER
FIRE WEATHER...LAMERS
HYDROLOGY...WESTON

In the hours before

Special weather statement, Jun 16, 2:59 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 PM EDT MON JUN 16 2014

GAZ129-162030-
TIFT GA-
359 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR TIFT COUNTY...

* UNTIL 430 PM EDT

AT 356 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TIFTON...MOVING SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3147 8341 3133 8358 3145 8367 3147 8367
      3156 8350
TIME...MOT...LOC 1959Z 048DEG 9KT 3148 8351

08-LAMERS
Special weather statement, Jun 16, 3:03 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT MON JUN 16 2014

FLZ019-162030-
MADISON FL-
403 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN MADISON
COUNTY...

* UNTIL 430 PM EDT

AT 359 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHEAST OF MADISON...OR NEAR PINETTA...MOVING
SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3046 8347 3061 8356 3065 8341 3064 8340
      3064 8330 3054 8325
TIME...MOT...LOC 2004Z 063DEG 9KT 3058 8336

08-LAMERS
Special weather statement, Jun 16, 3:27 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT MON JUN 16 2014

FLZ019-162100-
MADISON FL-
427 PM EDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR MADISON COUNTY...

* UNTIL 500 PM EDT

AT 422 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MADISON TO 7 MILES SOUTH OF MADISON...OR ALONG A LINE EXTENDING FROM
HANSON TO HOPEWELL...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3027 8339 3037 8362 3057 8349 3060 8328
      3048 8328
TIME...MOT...LOC 2028Z 029DEG 9KT 3053 8337 3036 8339

08-LAMERS
Special weather statement, Jun 16, 3:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT MON JUN 16 2014

GAZ129-162100-
TIFT GA-
434 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWEST TIFT
COUNTY...

* UNTIL 500 PM EDT

AT 429 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR PHILLIPSBURG...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3141 8343 3133 8350 3133 8365 3134 8366
      3143 8365 3150 8355
TIME...MOT...LOC 2034Z 044DEG 10KT 3139 8355

08-LAMERS
Special weather statement, Jun 16, 4:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT MON JUN 16 2014

GAZ127-162200-
WORTH GA-
508 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL WORTH
COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 600 PM EDT

AT 504 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SYLVESTER...OR NEAR ISABELLA...MOVING SOUTHWEST AT
10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3163 8379 3163 8380 3162 8378 3157 8373
      3139 8390 3152 8400 3155 8399 3156 8398
      3157 8400 3165 8381
TIME...MOT...LOC 2108Z 049DEG 7KT 3156 8384

38-GODSEY
Special weather statement, Jun 16, 4:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 PM EDT MON JUN 16 2014

FLZ034-134-162230-
INLAND DIXIE FL-COASTAL DIXIE FL-
535 PM EDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 630 PM EDT

AT 530 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES WEST OF TRENTON...OR NEAR FANNING SPRINGS...
MOVING WEST AT 10 MPH.

PEOPLE IN DIXIE COUNTY...INCLUDING THE CITY OF CROSS CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 2959 8293 2954 8297 2949 8298 2947 8317
      2973 8325 2975 8294 2971 8294 2969 8295
      2964 8295 2963 8296 2961 8296
TIME...MOT...LOC 2135Z 076DEG 11KT 2964 8295

38-GODSEY

The radar

The Ft Rucker radar (KEOX), 123 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
June 16, 4:45 PM EST
Where
Dougherty County, 2.07 mi N of Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.600, -84.174

A large tree fell on a house in Albany at 10th Ave. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517109.